Article posted October 26, 2022
Social media challenges are viral videos that invite or “dare” others to perform a specific act or a behavior. They are popular with people of all ages and are often shared on platforms such as Facebook, Twitter, Snapchat, Instagram, and TikTok. The goal of some social media challenges is to raise awareness of a specific cause, to raise money for a charity, or just to have fun. But because these challenges have the potential to go viral, young adults, teens, and children often use them as an opportunity to increase their chances of obtaining “likes,” “followers,” and “shares” for their social media accounts. Some challenges even encourage risky and extreme tasks in the hopes of gaining attention. But such challenges may result in harm, especially when medicines are involved.
A recent social media challenge involved an over-the-counter (OTC) medicine, NyQuil (acetaminophen, dextromethorphan, and doxylamine). NyQuil is a liquid medicine used to treat cough and cold symptoms. In this challenge, people are encouraged to cook chicken in NyQuil and then eat it! While it may sound silly and harmless, it is very dangerous. Medicine should NEVER be heated or boiled. Doing so can make it more concentrated. Even inhaling the vapors as the medicine is cooking can damage your lungs or cause high levels of the drug to enter your body.
Similarly in 2020, FDA issued a warning about the “Benadryl Challenge” (www.ismp.org/ext/993). Benadryl (diphenhydramine) is commonly used to relieve allergy symptoms such as itchy eyes, nose, or throat; watery eyes; rash; coughing; sneezing; and runny nose. Teens were challenging each other to take extremely high doses of Benadryl to try to cause hallucinations. As a result, a number of teens required hospital emergency treatment and some even died after participating in the challenge.
Here’s what you can do: Keep all medicines, both prescription and OTC, up and away, and out of reach and sight of children. Discuss the dangers of misusing medicines with your children. Talk about social media “challenges” and how they can result in serious, irreversible damage, including death. If your child, family member, or friend has taken too much medicine, call 911 or contact Poison Control at: 1-800-222-1212 or online at www.poison.org.
Advice from FDA is a feature brought to you by the FDA. You can find this information and more on FDA’s Consumer Health Information website at: www.ismp.org/ext/992. This website features the latest updates on medicines and products regulated by the FDA. Sign up for a free email subscription at: www.ismp.org/ext/262.